Today I came across yet another story that appears to link Pfizer’s blockbuster stop smoking aid Chantix, marketed as Champix in the UK, to an increased risk of suicidal thought and behavior. The horrifying story of a 38-year-old UK woman taking Chantix who tried to take her own life with no recollection of the event is one of the most disturbing accounts that I have come across. Karen McGhee woke up in the hospital with a bandaged arm and the left side of her mouth and neck feeling numb as if she had been to the dentist. When she asked what had happened and what she was doing in the hospital she was informed that she had tried to hang herself from the banister in her home. Her nine-year-old daughter found her hanging with the valance from the curtains around her neck.
Karen listened intently as the events of her near death experience were revealed to her. She was told that she had turned blue due to lack of oxygen and that her heart had stopped five times on the way to the hospital in the ambulance. After three days on life support her family made the difficult decision to pull the plug, convinced by physicians that Karen would have severe brain damage if even if she were able to come out of the coma. She was expected to die within minutes, but Karen miraculously began to breathe on her own.
Karen believes that the only explanation for her experience was Pfizer’s Champix, which she had been taking to help her quit smoking. She had become irritable and depressed shortly after starting Champix, but had written it off to nicotine withdrawal. Others also noticed a change in the usually cheerful and energetic Karen to the lethargic and depressed woman she had become in a few short weeks after beginning a Champix regimen.
Karen is thankful that she survived a very close brush with death and is trying to put the pieces back together after the traumatic events of the past. She began smoking again the week she left the hospital but says that she has not been criticized for it as everyone would rather have her alive than smoke free.
Health Authorities around the world have responded to concerns about Chantix by adding additional warnings for possible increased risk of suicidal ideation and psychotic behavior. Last week the FDA made labeling changes to Chantix to warn patients and physicians about this possible link. As of thus far no causal relationship has been established, but according to both Pfizer and the FDA a link cannot be ruled out at this point.